Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

Does this sound right?

Posted by cindyp on 2/10/00 at 00:00 (015676)

Went to see a podiatrist today. He gave me medicine. Amitriptyline and pentazocine. Strong stuff? He wants to do an mri in a week. He seems to feel there are 4 things wrong?

Re: Does this sound right?

Laurie R on 2/10/00 at 00:00 (015677)

Cindy,What 4 things does he think are wrong?????????

Re: Does this sound right?

john h on 2/10/00 at 00:00 (015679)

amitriptyline is not addictive and can be taken long term. it is frequently prescribed for fibro neuralgia and tension.

Re: Does this sound right?

cindyp on 2/10/00 at 00:00 (015681)

He didn't really say I get a sense that he feels possible nerve problems and pf and not sure what else that is why he has asked for an mri? Has anybody else had to have one of those for this?

Re: Does this sound right?

Laurie R on 2/10/00 at 00:00 (015684)

Cindy,I think if I am right a MRI will only show bone and soft tissue.A EMG test is for your nerves but will only show if you have nerve damage.I have a entraped nerve and PF and my podiatist thinks I may also have TTS.Some doctors order test because they just don't know what is wrong I am not saying thats bad but I know my self I hate having test done.Why did your podiatist say he wanted you to have a MRI and not a EMG.How long have you had PF for ,as you know their are many different symptoms that go along with pf.It will be alright you need to find out what works for you.have a good night.Laurie R

Re: Does this sound right?

wendyn on 2/10/00 at 00:00 (015685)

Amitriptyline (aka Elavil) was originally used as an anti-deppresant. Now more often used to treat nerve pain. It's apparently quite effective, I was prescribed it by I never ended up thinking I really needed it. The dose is usually lower than what would be used to treat depression.

According to my handy pill book, your other drug..Pentazocine is also known as Talwin. It's a nonnarcotic analgesic (pain killer) prescribed for moderate to severe pain. It is not an anti-inflammatory. You can become addicted to it, but this is more likely if you have a history of drug abuse.

My book lists a bunch of potential side-effects just like it does for every other drug. I dont' think it sounds like there's anything bizarre associated with it but there is a less common side effect of tinling in the arms and legs. I mention this because if it happens you may assume it's related to your feet when it may in fact be from the drug.

My absolutely non-medical-but-I'm-someone-with-experience opinion is that you should pick one drug to start with. That way, if you have side effects or if it helps, then you know exactly what is helping or making things worse. If you start with both and you have vomiting, how do you know which one is the culprit?

I would not take either of these drugs if you're pain is under control already (i.e. if an tylenol will do). If however, your pain is significant and the other drugs aren't working, then you'd certainly be reasonable to give this a shot and hope it provides you some relief.

Hope things improve for you.


Re: Does this sound right?

BJC on 2/11/00 at 00:00 (015711)

Both drugs have been around at least 30 years. Talwin can be very nasty. I hallucinated on it (saw colored lights, noises greatly magnified), and vomited. I was taking it for pain. I would never take it again!

Re: Does this sound right?

john h on 2/11/00 at 00:00 (015739)

as far as i know you cannot diagnosis PF with an MRI. the doctor could be looking for small bone fracture or some other defect that could be causing your pain.

Re: Does this sound right?

Colleen G on 2/11/00 at 00:00 (015740)

Cindy,

I had an MRI because my doctor wanted to see what else was wrong with my foot. The MRI did show that I had PF along with fluid in the ankle and something wrong with one of my tendons. It was a real long name. Something like tenosynotitis flexor digitorum longus. It's something that you can't do anything for. Anyway I think that you should go for the MRI.

I would also start off with only one of the medications at first to make sure that you don't experience any of the side effects.

Good luck


Re: Does this sound right?

alan k on 2/12/00 at 00:00 (015752)

The MRI is a great idea. What are you diagnosed with?
Are you in great pain or is it manageable but just stopping you from doing the things you like and hurting at times?

In my opinion, which is just a lay person with no medical knowledge, a podiatrist shouldn't be getting into neurological drugs, you should see a neurologist for that. But if it is a question of money for additional appointments, a clear and appropriate diagnosis, and /or severe pain, then it is another story.

alan k


Re: Does this sound right?

Laurie R on 2/10/00 at 00:00 (015677)

Cindy,What 4 things does he think are wrong?????????

Re: Does this sound right?

john h on 2/10/00 at 00:00 (015679)

amitriptyline is not addictive and can be taken long term. it is frequently prescribed for fibro neuralgia and tension.

Re: Does this sound right?

cindyp on 2/10/00 at 00:00 (015681)

He didn't really say I get a sense that he feels possible nerve problems and pf and not sure what else that is why he has asked for an mri? Has anybody else had to have one of those for this?

Re: Does this sound right?

Laurie R on 2/10/00 at 00:00 (015684)

Cindy,I think if I am right a MRI will only show bone and soft tissue.A EMG test is for your nerves but will only show if you have nerve damage.I have a entraped nerve and PF and my podiatist thinks I may also have TTS.Some doctors order test because they just don't know what is wrong I am not saying thats bad but I know my self I hate having test done.Why did your podiatist say he wanted you to have a MRI and not a EMG.How long have you had PF for ,as you know their are many different symptoms that go along with pf.It will be alright you need to find out what works for you.have a good night.Laurie R

Re: Does this sound right?

wendyn on 2/10/00 at 00:00 (015685)

Amitriptyline (aka Elavil) was originally used as an anti-deppresant. Now more often used to treat nerve pain. It's apparently quite effective, I was prescribed it by I never ended up thinking I really needed it. The dose is usually lower than what would be used to treat depression.

According to my handy pill book, your other drug..Pentazocine is also known as Talwin. It's a nonnarcotic analgesic (pain killer) prescribed for moderate to severe pain. It is not an anti-inflammatory. You can become addicted to it, but this is more likely if you have a history of drug abuse.

My book lists a bunch of potential side-effects just like it does for every other drug. I dont' think it sounds like there's anything bizarre associated with it but there is a less common side effect of tinling in the arms and legs. I mention this because if it happens you may assume it's related to your feet when it may in fact be from the drug.

My absolutely non-medical-but-I'm-someone-with-experience opinion is that you should pick one drug to start with. That way, if you have side effects or if it helps, then you know exactly what is helping or making things worse. If you start with both and you have vomiting, how do you know which one is the culprit?

I would not take either of these drugs if you're pain is under control already (i.e. if an tylenol will do). If however, your pain is significant and the other drugs aren't working, then you'd certainly be reasonable to give this a shot and hope it provides you some relief.

Hope things improve for you.


Re: Does this sound right?

BJC on 2/11/00 at 00:00 (015711)

Both drugs have been around at least 30 years. Talwin can be very nasty. I hallucinated on it (saw colored lights, noises greatly magnified), and vomited. I was taking it for pain. I would never take it again!

Re: Does this sound right?

john h on 2/11/00 at 00:00 (015739)

as far as i know you cannot diagnosis PF with an MRI. the doctor could be looking for small bone fracture or some other defect that could be causing your pain.

Re: Does this sound right?

Colleen G on 2/11/00 at 00:00 (015740)

Cindy,

I had an MRI because my doctor wanted to see what else was wrong with my foot. The MRI did show that I had PF along with fluid in the ankle and something wrong with one of my tendons. It was a real long name. Something like tenosynotitis flexor digitorum longus. It's something that you can't do anything for. Anyway I think that you should go for the MRI.

I would also start off with only one of the medications at first to make sure that you don't experience any of the side effects.

Good luck


Re: Does this sound right?

alan k on 2/12/00 at 00:00 (015752)

The MRI is a great idea. What are you diagnosed with?
Are you in great pain or is it manageable but just stopping you from doing the things you like and hurting at times?

In my opinion, which is just a lay person with no medical knowledge, a podiatrist shouldn't be getting into neurological drugs, you should see a neurologist for that. But if it is a question of money for additional appointments, a clear and appropriate diagnosis, and /or severe pain, then it is another story.

alan k